Alert archive / Montana / High Wind Watches in 2014

High Wind Watch 1, NWS Missoula, MT

January 8, 2014Clearwater County, Idaho County, Lemhi County, Idaho; 11 counties in Montana

NWS Missoula, MT issued this high wind watch at Jan 8, 2014, 12:33 PM PST for Clearwater County, Idaho County, Lemhi County, Idaho; 11 counties in Montana. It took effect at Jan 11, 2014, 4:00 AM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2014, 12:33 PM PST (20:33 UTC)
In effect from
Jan 11, 2014, 4:00 AM PST
Expired
Jan 11, 2014, 8:09 AM PST
In force
4 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Lemhi County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 32 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WWUS75 KMSO 082033
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
133 PM MST WED JAN 8 2014

...A STRONG COLD FRONT AND SURFACE PRESSURE GRADIENT WILL
POTENTIALLY PRODUCE DAMAGING WINDS THIS WEEKEND...

IDZ005>008-MTZ001>007-043-092200-
/O.NEW.KMSO.HW.A.0001.140111T1200Z-140112T1200Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
133 PM MST WED JAN 8 2014 /1233 PM PST WED JAN 8 2014/

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
SATURDAY NIGHT. 

* IMPACTS/TIMING: STARTING EARLY SATURDAY MORNING, A COLD FRONT
  WILL APPROACH THE REGION WITH VERY GUSTY WINDS. THESE WINDS WILL
  HAVE THE POTENTIAL TO CREATE WIDESPREAD POWER OUTAGES AND DOWNED
  TREES. HIGH WINDS COULD ALSO PRODUCE DANGEROUS TRAVEL CONDITIONS
  DUE TO REDUCED VISIBILITY FROM BLOWING SNOW/RAIN, AS WELL AS FOR
  HIGH PROFILE VEHICLES.

* WINDS: SUSTAINED SOUTHWEST WINDS 30 TO 50 MPH, WITH GUSTS
  APPROACHING 60 MPH...GRANGEVILLE SHOULD SEE THE HIGHEST WINDS,
  WITH GUSTS REACHING AND EXCEEDING 60 MPH FOR A PROLONGED PERIOD.

* LOCATIONS IMPACTED INCLUDE...ALL MOUNTAINS AND VALLEYS IN WEST
  CENTRAL IDAHO AND WESTERN MONTANA ESPECIALLY...CAMAS
  PRAIRIE...GRANGEVILLE AND VICINITY... HIGHWAY 2 KALISPELL TO
  LIBBY...HIGHWAY 93 EUREKA TO WHITEFISH...ESSEX...HIGHWAY 83
  BIGFORK TO CLEARWATER JUNCTION...MARIAS PASS...FLATHEAD
  VALLEY...MISSION VALLEY...I-90 CORRIDOR FROM LOOKOUT PASS TO
  BUTTE...BITTERROOT VALLEY...MISSOULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
50 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
4 follow-up statements
521 
WWUS75 KMSO 092129
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
229 PM MST THU JAN 9 2014

...A STRONG COLD FRONT AND SURFACE PRESSURE GRADIENT WILL
POTENTIALLY PRODUCE DAMAGING WINDS THIS WEEKEND...

IDZ009-010-102200-
/O.EXA.KMSO.HW.A.0001.140111T1200Z-140112T1200Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
229 PM MST THU JAN 9 2014

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
SATURDAY NIGHT. 

* IMPACTS/TIMING: STARTING EARLY SATURDAY MORNING... A COLD 
  FRONT WILL APPROACH THE REGION WITH VERY GUSTY WINDS. THESE 
  WINDS WILL HAVE THE POTENTIAL TO CREATE WIDESPREAD POWER 
  OUTAGES AND DOWNED TREES. HIGH WINDS COULD ALSO PRODUCE 
  DANGEROUS TRAVEL CONDITIONS DUE TO REDUCED VISIBILITY FROM 
  BLOWING SNOW/RAIN... AS WELL AS FOR HIGH PROFILE VEHICLES. 

* WINDS: SUSTAINED SOUTHWEST WINDS 30 TO 50 MPH... WITH GUSTS 
  APPROACHING 60 MPH...GRANGEVILLE SHOULD SEE THE HIGHEST 
  WINDS... WITH GUSTS REACHING AND EXCEEDING 60 MPH FOR A 
  PROLONGED PERIOD. 

* LOCATIONS IMPACTED INCLUDE...SHOUP...BANNOCK PASS...HIGHWAY 28 
  TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO 
  GIBBONSVILLE...LEMHI PASS...SALMON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
50 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

IDZ005>008-MTZ001>007-043-102200-
/O.CON.KMSO.HW.A.0001.140111T1200Z-140112T1200Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
229 PM MST THU JAN 9 2014 /129 PM PST THU JAN 9 2014/

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH LATE SATURDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH LATE SATURDAY NIGHT. 

* IMPACTS/TIMING: STARTING EARLY SATURDAY MORNING... A COLD 
  FRONT WILL APPROACH THE REGION WITH VERY GUSTY WINDS. THESE 
  WINDS WILL HAVE THE POTENTIAL TO CREATE WIDESPREAD POWER 
  OUTAGES AND DOWNED TREES. HIGH WINDS COULD ALSO PRODUCE 
  DANGEROUS TRAVEL CONDITIONS DUE TO REDUCED VISIBILITY FROM 
  BLOWING SNOW/RAIN... AS WELL AS FOR HIGH PROFILE VEHICLES. 

* WINDS: SUSTAINED SOUTHWEST WINDS 30 TO 50 MPH... WITH GUSTS 
  APPROACHING 60 MPH...GRANGEVILLE SHOULD SEE THE HIGHEST 
  WINDS... WITH GUSTS REACHING AND EXCEEDING 60 MPH FOR A 
  PROLONGED PERIOD. 

* LOCATIONS IMPACTED INCLUDE...ALL MOUNTAINS AND VALLEYS IN WEST
  CENTRAL IDAHO AND WESTERN MONTANA ESPECIALLY...CAMAS
  PRAIRIE...GRANGEVILLE AND VICINITY... HIGHWAY 2 KALISPELL TO
  LIBBY...HIGHWAY 93 EUREKA TO WHITEFISH...ESSEX...HIGHWAY 83
  BIGFORK TO CLEARWATER JUNCTION...MARIAS PASS...FLATHEAD
  VALLEY...MISSION VALLEY...I-90 CORRIDOR FROM LOOKOUT PASS TO
  BUTTE...BITTERROOT VALLEY...MISSOULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
50 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
631 
WWUS75 KMSO 101909
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1209 PM MST FRI JAN 10 2014

...A STRONG COLD FRONT AND SURFACE PRESSURE GRADIENT WILL
POTENTIALLY PRODUCE DAMAGING WINDS THIS WEEKEND...

MTZ007-111200-
/O.UPG.KMSO.HW.A.0001.140111T1200Z-140112T1200Z/
/O.NEW.KMSO.HW.W.0001.140111T1200Z-140112T1200Z/
BUTTE/BLACKFOOT REGION-
1209 PM MST FRI JAN 10 2014

...HIGH WIND WARNING IN EFFECT FROM 5 AM SATURDAY TO 5 AM MST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 AM SATURDAY TO 5 AM MST
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* * IMPACTS/TIMING: STARTING EARLY SATURDAY MORNING GUSTY WINDS
  WILL BEGIN TO DEVELOP AROUND THE AREA... A COLD FRONT WILL
  APPROACH THE REGION IN THE AFTERNOON WITH VERY GUSTY WINDS.
  THESE WINDS WILL HAVE THE POTENTIAL TO CREATE WIDESPREAD POWER
  OUTAGES AND DOWNED TREES. HIGH WINDS COULD ALSO PRODUCE
  DANGEROUS TRAVEL CONDITIONS DUE TO REDUCED VISIBILITY FROM
  BLOWING SNOW/RAIN... AS WELL AS FOR HIGH PROFILE VEHICLES.

* WINDS: SUSTAINED SOUTHWEST WINDS AROUND 30 MPH AHEAD OF THE
  FRONT...WINDS 40 TO 50 MPH ALONG AND BEHIND THE FRONT... WITH GUSTS
  APPROACHING 60 MPH...WITH THE COLD FRONT.

* LOCATIONS IMPACTED INCLUDE...FROM ANACONDA TO DEERLODGE...MACDONALD
  PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 50 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

IDZ007-008-111200-
/O.UPG.KMSO.HW.A.0001.140111T1200Z-140112T1200Z/
/O.NEW.KMSO.HW.W.0001.140111T1200Z-140112T1200Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
1109 AM PST FRI JAN 10 2014

...HIGH WIND WARNING IN EFFECT FROM 4 AM SATURDAY TO 4 AM PST
SUNDAY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WARNING FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95...
WHICH IS IN EFFECT FROM 4 AM SATURDAY TO 4 AM PST SUNDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* * IMPACTS/TIMING: STARTING EARLY SATURDAY MORNING... A COLD
  FRONT WILL APPROACH THE REGION WITH VERY GUSTY WINDS. THESE
  WINDS WILL HAVE THE POTENTIAL TO CREATE WIDESPREAD POWER OUTAGES
  AND DOWNED TREES. HIGH WINDS WILL POSE AN ISSUE FOR HIGH PROFILE
  VEHICLES.

* WINDS: SUSTAINED SOUTHWEST WINDS 30 TO 50 MPH... WITH GUSTS 
  APPROACHING 60 MPH...GRANGEVILLE SHOULD SEE THE HIGHEST 
  WINDS... WITH GUSTS REACHING AND EXCEEDING 60 MPH FOR A 
  PROLONGED PERIOD. 

* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND 
  VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 50 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

IDZ005-006-009-010-MTZ001>006-043-111200-
/O.CON.KMSO.HW.A.0001.140111T1200Z-140112T1200Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
1209 PM MST FRI JAN 10 2014 /1109 AM PST FRI JAN 10 2014/

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE SATURDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE SATURDAY NIGHT. 

* IMPACTS/TIMING: STARTING EARLY SATURDAY MORNING... A COLD 
  FRONT WILL APPROACH THE REGION WITH VERY GUSTY WINDS. THESE 
  WINDS WILL HAVE THE POTENTIAL TO CREATE WIDESPREAD POWER 
  OUTAGES AND DOWNED TREES. HIGH WINDS COULD ALSO PRODUCE 
  DANGEROUS TRAVEL CONDITIONS DUE TO REDUCED VISIBILITY FROM 
  BLOWING SNOW/RAIN... AS WELL AS FOR HIGH PROFILE VEHICLES. 

* WINDS: SUSTAINED SOUTHWEST WINDS 30 TO 50 MPH... WITH GUSTS
  APPROACHING 60 MPH... 

* LOCATIONS IMPACTED INCLUDE...ALL MOUNTAINS AND VALLEYS IN WEST
  CENTRAL IDAHO AND WESTERN MONTANA ESPECIALLY...HIGHWAY 2
  KALISPELL TO LIBBY...HIGHWAY 93 EUREKA TO
  WHITEFISH...ESSEX...HIGHWAY 83 BIGFORK TO CLEARWATER
  JUNCTION...MARIAS PASS...FLATHEAD VALLEY...MISSION VALLEY...I-90
  CORRIDOR FROM LOOKOUT PASS TO BUTTE...BITTERROOT
  VALLEY...MISSOULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
50 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
661 
WWUS75 KMSO 111159
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
459 AM MST SAT JAN 11 2014

...DAMAGING WIND THROUGH EARLY SUNDAY...

IDZ005-006-009-010-MTZ002-004-006-043-111300-
/O.CAN.KMSO.HW.A.0001.140111T1200Z-140112T1200Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION-
LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
POTOMAC/SEELEY LAKE REGION-
459 AM MST SAT JAN 11 2014 /359 AM PST SAT JAN 11 2014/

...HIGH WIND WATCH IS REPLACED WITH WINTER STORM WARNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS REPLACED THE HIGH
WIND WATCH WITH A WINTER STORM WARNING.

$$

MTZ007-112200-
/O.CON.KMSO.HW.W.0001.140111T1200Z-140112T1200Z/
BUTTE/BLACKFOOT REGION-
459 AM MST SAT JAN 11 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY. 

* IMPACTS/TIMING: GUSTY WINDS WILL DEVELOP THIS MORNING... A COLD
  FRONT CROSSING THE NORTHERN ROCKIES THIS AFTERNOON WILL FURTHER
  INTENSIFY WINDS. THESE WINDS WILL LIKELY CREATE POWER OUTAGES
  AND DAMAGE TREES. HIGH PROFILE VEHICLES WILL AT RISK OF BEING
  BLOWN OFF ROADWAYS. RAIN AND SNOW WILL BE PRESENT AT TIMES ALONG
  WITH HIGH WINDS...SUDDENLY LIMITING VISIBILITY.

* WINDS: SUSTAINED SOUTHWEST WINDS AROUND 30 MPH AHEAD OF THE 
  FRONT...WINDS 40 TO 50 MPH ALONG AND BEHIND THE FRONT... WITH 
  GUSTS APPROACHING 60 MPH...WITH THE COLD FRONT. 

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 50 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

IDZ007-008-112200-
/O.CON.KMSO.HW.W.0001.140111T1200Z-140112T1200Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
359 AM PST SAT JAN 11 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY FOR
THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95...

A HIGH WIND WARNING FOR THE CAMAS PRAIRIE...GRANGEVILLE AND
HIGHWAY 95 REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY. 

* IMPACTS/TIMING: STARTING EARLY THIS MORNING... A COLD FRONT WILL
  APPROACH THE REGION WITH VERY GUSTY WINDS. THESE WINDS WILL
  CREATE POWER OUTAGES AND DAMAGE TREES. HIGH WINDS WILL POSE AN ISSUE
  FOR HIGH PROFILE VEHICLES AS WELL.

* WINDS: SUSTAINED SOUTHWEST WINDS 30 TO 50 MPH... WITH GUSTS 
  APPROACHING 60 MPH...GRANGEVILLE SHOULD SEE THE HIGHEST 
  WINDS... WITH GUSTS REACHING AND EXCEEDING 60 MPH FOR A 
  PROLONGED PERIOD. 

* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND 
  VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 50 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ001-003-005-112200-
/O.CON.KMSO.HW.A.0001.140111T1200Z-140112T1200Z/
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-
459 AM MST SAT JAN 11 2014

...HIGH WIND WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT. 

* IMPACTS/TIMING: STARTING THIS MORNING... A COLD FRONT WILL
  APPROACH THE REGION WITH VERY GUSTY WINDS. THESE WINDS WILL HAVE
  THE POTENTIAL TO CREATE WIDESPREAD POWER OUTAGES AND DOWNED
  TREES. HIGH WINDS COULD ALSO PRODUCE DANGEROUS TRAVEL CONDITIONS
  DUE TO REDUCED VISIBILITY FROM BLOWING SNOW/RAIN...AS WELL AS
  FOR HIGH PROFILE VEHICLES.

* WINDS: SUSTAINED SOUTHWEST WINDS 30 TO 50 MPH... WITH GUSTS 
  APPROACHING 60 MPH... 

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD 
  VALLEY... MISSION VALLEY...POLSON...BITTERROOT VALLEY...
  MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
50 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
475 
WWUS75 KMSO 111609
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
909 AM MST SAT JAN 11 2014

...DAMAGING WIND THROUGH EARLY SUNDAY...

MTZ005-120600-
/O.UPG.KMSO.HW.A.0001.000000T0000Z-140112T1200Z/
/O.EXB.KMSO.HW.W.0001.140111T1800Z-140112T1200Z/
MISSOULA/BITTERROOT VALLEYS-
909 AM MST SAT JAN 11 2014

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST SUNDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

* IMPACTS/TIMING: A COLD FRONT WILL APPROACH THE REGION WITH VERY
  GUSTY WINDS THIS MORNING AND AFTERNOON. THESE WINDS WILL HAVE
  THE POTENTIAL TO CREATE WIDESPREAD DAMAGE, POWER OUTAGES AND
  DOWNED TREES. HIGH WINDS COULD ALSO PRODUCE DANGEROUS TRAVEL
  CONDITIONS DUE TO REDUCED VISIBILITY FROM BLOWING SNOW/RAIN...
  AS WELL AS FOR HIGH PROFILE VEHICLES. THE BITTERROOT VALLEY WILL
  SEE THE HIGHEST WIND GUSTS THIS AFTERNOON.

* WINDS: SUSTAINED SOUTHWEST WINDS 30 TO 50 MPH... WITH GUSTS
  APPROACHING 70 MPH FOR THE BITTERROOT VALLEY...GUSTS 50 TO 55
  MPH EXPECTED FOR THE MISSOULA AREA.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 50 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ007-120600-
/O.CON.KMSO.HW.W.0001.000000T0000Z-140112T1200Z/
BUTTE/BLACKFOOT REGION-
909 AM MST SAT JAN 11 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY. 

* IMPACTS/TIMING: A COLD FRONT CROSSING THE NORTHERN ROCKIES THIS
  AFTERNOON WILL FURTHER INTENSIFY WINDS. THESE WINDS WILL LIKELY
  CREATE POWER OUTAGES AND DAMAGE TREES. HIGH PROFILE VEHICLES
  WILL AT RISK OF BEING BLOWN OFF ROADWAYS. RAIN AND SNOW WILL BE
  PRESENT AT TIMES ALONG WITH HIGH WINDS...SUDDENLY LIMITING
  VISIBILITY.

* WINDS: SUSTAINED SOUTHWEST WINDS AROUND 30 MPH AHEAD OF THE 
  FRONT...WINDS 40 TO 50 MPH ALONG AND BEHIND THE FRONT... WITH 
  GUSTS APPROACHING 60 MPH...WITH THE COLD FRONT. 

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 50 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

IDZ007-008-120600-
/O.CON.KMSO.HW.W.0001.000000T0000Z-140112T1200Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
809 AM PST SAT JAN 11 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY FOR
THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95...

A HIGH WIND WARNING FOR THE CAMAS PRAIRIE...GRANGEVILLE AND
HIGHWAY 95 REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY. 

* IMPACTS/TIMING: A COLD FRONT WILL APPROACH THE REGION WITH VERY
  GUSTY WINDS. THESE WINDS WILL CREATE POWER OUTAGES AND DAMAGE
  TREES. HIGH WINDS WILL POSE AN ISSUE FOR HIGH PROFILE VEHICLES
  AS WELL.

* WINDS: SUSTAINED SOUTHWEST WINDS 30 TO 50 MPH... WITH GUSTS 
  APPROACHING 60 MPH...GRANGEVILLE SHOULD SEE THE HIGHEST 
  WINDS... WITH GUSTS REACHING AND EXCEEDING 60 MPH FOR A 
  PROLONGED PERIOD. 

* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND 
  VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 50 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ001-003-120600-
/O.UPG.KMSO.HW.A.0001.000000T0000Z-140112T1200Z/
/O.NEW.KMSO.WI.Y.0002.140111T1609Z-140112T0600Z/
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
909 AM MST SAT JAN 11 2014

...WIND ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* * IMPACTS/TIMING: A COLD FRONT WILL APPROACH THE REGION WITH
  GUSTY WINDS THIS AFTERNOON. THESE WINDS WILL HAVE THE POTENTIAL
  TO CREATE ISOLATED POWER OUTAGES AND DOWNED TREES. WINDS COULD
  ALSO PRODUCE HAZARDOUS TRAVEL CONDITIONS DUE TO REDUCED
  VISIBILITY FROM BLOWING SNOW/RAIN... AS WELL AS FOR HIGH PROFILE
  VEHICLES.

* WINDS: SUSTAINED SOUTHWEST WINDS 20 TO 35 MPH...WITH POTENTIAL
  GUSTS UP TO 50 MPH...

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD 
  VALLEY... MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Jan 8, 10:04 AM PST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 8, 10:04 AM PST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
1104 AM MST Wed Jan 8 2014

.UPDATE...All winter weather advisories have now expired.

&&

.DISCUSSION...With snow showers ending and the threat for
difficult travel ending along with it, the remaining winter
weather advisory has been allowed to expire.

&&

.AVIATION...There is currently a mid-level shortwave passing
through southern Idaho and a low level circulation passing through
eastern Washington early this morning. These weather features are
producing light to moderate snow with periods of low visibilities
and lowered ceilings. These waves will weaken and pass off to the east
during this morning so conditions will improve somewhat. Mountain
obscurations are not expected to improve much today since there is
plenty of lower level moisture to keep cloud cover. The next
stronger weather system will arrive tonight. There is high
confidence that this next system will produce moderate snow in the
high terrain with low elevation snow or mixed precipitation in
north central Idaho and snow in northwest Montana through
Thursday.

&&

.PREV DISCUSSION... /ISSUED 904 AM MST Wed Jan 8 2014/

UPDATE...Allowed all winter weather advisories to expire, except
for the advisory covering the Mission and Flathead valleys.

DISCUSSION...Snow and freezing rain observations have been
received through the morning hours across portions of Flathead
county. Any freezing rain that falls on top of already snow-
covered roadways will keep difficult driving conditions going. As
a result, have elected to keep the winter weather advisory for the
aforementioned zones going through later this morning.

PREV DISCUSSION... /ISSUED 352 AM MST Wed Jan 8 2014/

DISCUSSION...

-Impactful Weather System #1: The shortwave passing through the
region is currently weakening and passing into southern Idaho. The
locations that have been getting the best snow have been in the
Camas Prairie of Idaho and through northwest Montana. Current
radar loops show a low level circulation passing over Spokane and
moving eastward. This circulation will keep snow falling in
northwest Montana through this morning. The main shortwave will
pass south of the Camas Prairie with snow into mid-morning.

Slick and snow covered roadways will continue through the Camas
Prairie, including Whitebird Hill and Grangeville into this
morning. Slow travel due to snow covered roadways will also continue
north of I-90 especially from Highway 93 St. Ignatius to Columbia
Falls, Highway 35, and Highway 2 both east and west of Kalispell.

Missoula and the Bitterroot Valley have mostly been missed so far
this morning. There have been persistent radar returns between Lolo
and Missoula, near the s-curves, so this area could be quite slick.
There are radar returns heading toward the Missoula and Bitterroot
valleys and light snow is currently falling at the Weather
Service Office, so there is still the chance for snow accumulations
and slick roadways for the morning commute, so the advisory will
continue.

-Impactful Weather System #2: The next, more impressive weather
system is going to arrive this evening. Many locations through
northwest Montana will have little if any break from snow,
especially over Lookout Pass. The track of the shortwave will be a
better snow producer for the mountains and passes. There is still
some threat of light freezing rain with this system on Thursday
morning, but confidence is still not very high. Confidence is
highest for travel impacts from Whitebird and Greer Grades,
Lookout, Marias, Lost Trail, and Lolo pass tonight through
Thursday.

Northwesterly flow will develop behind this second shortwave so
snow showers and possible bands of snow could present issues for
Friday morning.

-Impactful Weather System #3: An even stronger trough is forecast
to affect the region during this weekend with many different
concerns. These concerns include, gusty and potentially damaging
winds with highest concern in the Camas Prairie/Grangeville area,
Bitterroot Valley, and Deerlodge to Anaconda. Temperatures may
also drastically warm, to possibly near record highs, with high
snow levels initially and rain changing to snow. Stay tuned to the
latest on this potential high impact period.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 12:33 PM PSTWinter Weather AdvisoryMSOClearwater, Idaho, Lemhi21 hr

Nearby

High Wind Watches in Montana, 2014High Wind Watches in Idaho, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.